Mississippi, 2009Tornado in Mississippi, May 4, 2009
May 4, 2009 · NWS LIX · 1 event in 1 county or zone
A strong upper level storm system and an associated cold front pushing into south Mississippi resulted in numerous strong and isolated severe thunderstorms across sections of the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level storm system and an associated cold front pushing into south Mississippi resulted in numerous strong and isolated severe thunderstorms across sections of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 4, 3:02 AM CST, 2 hours 33 minutes earlier.
Area forecast discussion, May 4, 3:02 AM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
402 AM CDT MON MAY 4 2009
...A FEW MORNING STORMS MAY BECOME MARGINALLY SEVERE...
.SHORT TERM...
LATEST RADAR TRENDS SHOW A LINE OF THUNDERSTORMS FORMING ALONG A
SURFACE TROUGH AXIS EXTENDING FROM MOCCOMB TO NEW ROADS TO
LAFAYETTE AREA AND MOVING EASTWARD AROUND 12 MPH. ACTUAL SURFACE
COLD FRONT IN LAG OF THIS TROUGH AXIS BUT CATCHING UP. FRONTAL
LIFT AIDING TO LARGER SCALE LIFT DUE TO UPPER LEVEL DIVERGENCE AND
RIGHT REAR QUADRANT JET STREAK DYNAMICS. THUSFAR...MOST OF THE
CONVECTION HAS BEEN LIGHTNING GENERATORS AND HEAVY RAINFALL.
GRADIENT WIND IN ADVANCE OF THE TROUGH IS ACTUALLY HIGHER THAN
WINDS PRODUCED BY CONVECTION AS BOUNDARY LAYER STABILIZATION MAY
BE LIMITING AMOUNT OF WIND GETTING TO SURFACE. AFTER SUNRISE THIS
MAY CHANGE A BIT WITH A FEW DEGREES OF SURFACE WARMING. ALSO...A
FEW STORMS EXHIBIT A HAIL SPIKE FROM TIME-TO-TIME AND SMALL HAIL
MAY RESULT THIS MORNING. MAIN THREAT WILL BE VERY HEAVY RAINFALL
WITH RATES AROUND 2 INCHES/HOUR AT TIMES. MOST OF THE ACTIVITY
SHOULD DIMINISH BY EARLY AFTERNOON WITH FRONTAL PASSAGE BUT THE
MORNING MAY BE ROUGH FOR SOME FOLKS IN THE MONDAY MORNING COMMUTE.
WILL HOLD OFF ANY FLOOD WATCH AT THIS TIME DUE TO LIMITED TEMPORAL
IMPACT...BUT FLOOD STATEMENTS AND ADVISORIES MAY BE WARRANTED FOR
MORNING DRIVE...PARTICULARLY IN THE BATON ROUGE AREA WHERE HEAVY
RAINFALL MAY BE ONGOING AROUND SUNRISE. NOT MUCH IN THE WAY OF
COLD AIR BEHIND FRONT WITH LOWER TO MID 80S ANTICIPATED AFTER
CLOUDS BREAK THIS AFTERNOON. ONLY A FEW DEGREES OF COOLING NOTED
FOR TONIGHT...THEN MID 80S FOR TUESDAY AREA-WIDE. 24/RR
.LONG TERM...
WILL ONLY INDICATE ISOLATED DAYTIME THUNDERSTORMS WITH DAYTIME
HEATING ABOVE NORMAL AND LIKELY INDUCEMENT OF LAKE AND GULF BREEZE
BOUNDARIES DURING THE DAY. TEMPERATURES TO BE MAINTAINED ABOVE
NORMAL THROUGH THE WEEKEND. A WEAK FRONTAL BOUNDARY MAY SAG CLOSE
TO THE FORECAST AREA THURSDAY BUT WITH LITTLE UPPER SUPPORT TO
REALLY PROJECT HIGH RAIN CHANCES AS BEST DYNAMICS REMAINS WELL
NORTH OF THE FORECAST AREA. 24/RR
&&
.AVIATION...
/12Z TAF ISSUANCE/
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS SOUTHERN
MISSISSIPPI AND EAST CENTRAL LA AND TRACKING ENEWD. THIS ACTIVITY
WILL LIKELY PERSIST THROUGH THE REST OF THE EARLY MORNING HOURS
AND EXPAND IN COVERAGE AS TIME PROGRESSES. PERIODS OF HEAVY
RAINFALL ALONG WITH FREQUENT LIGHTNING WILL BE POSSIBLE. WINDS
WILL REMAIN SOUTH AT ALL SITES THROUGH THE PERIOD. CIGS AND VIS OF
IFR TO LIFR WILL BE POSSIBLE DURING THE STRONGER STORMS. MVFR CIGS
WON/T IMPROVE MUCH DURING EARLY PORTIONS OF THE DAY BUT SHOULD AT
LEAST BARELY REACH VFR WITHIN A FEW HOURS OF SUNRISE. RAINFALL
YESTERDAY ALONG WITH INCREASING MOISTURE WILL POSSIBLY LEAD TO FOG
ISSUES AT MCB NEAR SUNRISE. RAIN CHANCES TO DECREASE AS THE
AFTERNOON PROGRESSES WITH LOWER CIGS LIFTING. MEFFER
&&
.MARINE...
COLD FRONT NORTH OF THE AREA MAY APPROACH THE COAST TODAY BUT IS
EXPECTED TO STALL OVER THE LAND AREAS. SCY CONDITIONS WILL PERSIST
THROUGH SUNRISE EAST OF THE MISSISSIPPI RIVER AS THE FRONT
APPROACHES. WINDS WILL SUBSIDE AS THE DAY PROGRESSES FROM NOON
ONWARD. A GENERALLY ZONAL PATTERN IF A LITTLE NW FLOW WILL BECOME
WELL ESTABLISHED ACROSS THE AREA THROUGH THIS WEEK. SFC RIDGE WILL
EXTEND TO THE WESTERN GULF AGAIN TO KEEP ONSHORE FLOW IN PLACE.
MEFFER
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 80 64 85 68 / 50 10 20 10
BTR 82 66 86 68 / 50 10 20 10
MSY 84 69 87 73 / 50 10 20 10
GPT 83 70 83 70 / 50 10 20 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 10 AM CDT THIS MORNING FOR GMZ555-575.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 10 AM CDT THIS MORNING FOR GMZ575.
&&
24/RR
12/ME
Hazardous weather outlook, May 4, 4:10 AM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
510 AM CDT MON MAY 4 2009
GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-041700-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
510 AM CDT MON MAY 4 2009
...HEAVY RAINFALL AND POSSIBLE FLOODING THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
AN URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT UNTIL 815 AM
CDT FOR PORTIONS OF EAST-CENTRAL LOUISIANA AND SOUTHERN
MISSISSIPPI FOR THE POTENTIAL FLOODING OF STREETS AND LOW LYING
AREAS. MOTORISTS ARE URGED TO EXERCISE CAUTION DURING THE MORNING
COMMUTE IN THE ADVISORY AREA.
THUNDERSTORMS ALONG A COLD FRONT AND MOVING SLOWLY EASTWARD WILL
BECOME STRONG TO MARGINALLY SEVERE THIS MORNING. THE PRIMARY
THREAT WILL BE HIGH WINDS WITH SOME DAMAGING WINDS POSSIBLE. SOME
SMALL HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAINFALL WILL ALSO
ACCOMPANY THESE STORMS AS THEY MOVE TO THE EAST AT 15 MPH. AN
ISOLATED TORNADO CAN NOT BE RULED OUT. THE THREAT SHOULD DIMINISH
BY EARLY THIS AFTERNOON AS THE FRONT MOVES EAST OF THE AREA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON
THROUGH SATURDAY.
MINOR RIVER FLOODING WILL CONTINUE ALONG THE ATCHAFALAYA RIVER
NEAR MORGAN CITY UNTIL FURTHER NOTICE.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS WILL NOT BE NEEDED AT THIS TIME.
HOWEVER...EMERGENCY MANAGEMENT AND FIRST RESPONDERS SHOULD CLOSELY
MONITOR THE WEATHER SITUATION AND BE PREPARED FOR POTENTIAL FLOOD
IMPACTS IN URBAN AREAS THIS MORNING...PARTICULARLY ACROSS SOUTH
MISSISSIPPI ALONG U.S. HIGHWAY 98 AND IN THE GREATER BATON ROUGE
AREA. PLEASE RELAY ANY REPORTS OF FLOODING OR STORM DAMAGE TO THE
NATIONAL WEATHER SERVICE OFFICE IN SLIDELL.
24/RR
In the hours before
Special weather statement, May 4, 12:20 AM CST, 5 hours 15 minutes before
MSZ068-069-040715-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
120 AM CDT MON MAY 4 2009
...STRONG THUNDERSTORM MOVING EAST AFFECTING AMITE COUNTY...WILKINSON
COUNTY...
AT 119 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTH OF DOLOROSA...MOVING EAST AT 30
MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...
CROSBY BY 155 AM...
8 MILES NORTH OF GLOSTER BY 200 AM...
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.
Special weather statement, May 4, 2:46 AM CST, 2 hours 49 minutes before
MSZ069>071-040945-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
346 AM CDT MON MAY 4 2009
...STRONG THUNDERSTORM MOVING EAST AFFECTING PIKE COUNTY...WALTHALL
COUNTY...AMITE COUNTY...
AT 345 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF MCCOMB...OR ABOUT 4 MILES
WEST OF MCCOMB AIRPORT...MOVING EAST AT 30 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...MCCOMB
AIRPORT...MAGNOLIA...MCCOMB...SUMMIT...TYLERTOWN AND SALEM
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND PEA TO
MARBLE SIZE HAIL. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS
STORM HAS PASSED.
Special weather statement, May 4, 3:41 AM CST, 1 hour 54 minutes before
LAZ036>039-MSZ069>071-077-041045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
441 AM CDT MON MAY 4 2009
...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING WASHINGTON
PARISH...EAST FELICIANA PARISH...TANGIPAHOA PARISH...ST. HELENA
PARISH...PIKE COUNTY...WALTHALL COUNTY...PEARL RIVER COUNTY...AMITE
COUNTY...
AT 439 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 21 MILES EAST OF MCCOMB TO
GREENSBURG...MOVING EAST AT 30 MPH.
THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
KENTWOOD...TYLERTOWN...TANGIPAHOA...MOUNT HERMAN...DEXTER...WILMER...
FRANKLINTON...VARNADO...ENON...BOGALUSA...ANGIE AND CROSSROADS
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
MARBLE SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, May 4, 4:54 AM CST, 41 minutes before
LAZ038-039-041200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
554 AM CDT MON MAY 4 2009
...STRONG THUNDERSTORM MOVING EAST AFFECTING WASHINGTON PARISH...
TANGIPAHOA PARISH...
AT 553 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF AMITE...OR ABOUT 4 MILES
SOUTHEAST OF TANGIPAHOA...MOVING EAST AT 20 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...WILMER...
MOUNT HERMAN AND FRANKLINTON
THE PRIMARY THREATS FROM THIS STORM ARE PEA TO MARBLE SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Tornado, Pearl River
- When
- May 4, 5:35 AM CST to 5:38 AM CST
- Where
- Pearl River County, 8 mi NNE of Poplarville to 10 mi NNE of Poplarville
- Rating
- EF1
- Path length
- 2 mi
- Path width
- 25 yd
- Property damage
- $8,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.937, -89.478
A tornado traveled a two mile path north northeast of Poplarville uprooting several large trees and knocking down power lines. The tornado also moved a mobile home off of its blocks and tore off the steeple of a church.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in West Virginia, May 4 to 5, 20091 death · 1 injured · $464,000 · 12 events
- Flood in Alaska, May 4 to 7, 2009$6.3 million · 1 event
- Flooding in Arkansas, May 4 to 31, 2009$4.5 million · 7 events
- Tornado in Louisiana, May 4, 20093 injured · $75,000 · EF1 · 1 event
- Flooding in West Virginia, May 4 to 5, 2009$200,000 · 4 events
- Flooding in Pennsylvania, May 4 to 5, 2009$160,000 · 2 events
- Flooding in Illinois, May 4 to 28, 2009$120,000 · 5 events
- Tornado and Hail in Virginia, May 4, 20091 injured · $33,000 · EF0 · 15 events
- Flood in Arkansas, May 4 to 12, 2009$50,000 · 1 event
- Hail and Damaging Winds in South Carolina, May 4, 2009$28,000 · 1 in hail · 6 events
- Tornado and Damaging Winds in South Carolina, May 4, 2009$22,000 · EF0 · 6 events
- Hail and Damaging Winds in South Carolina, May 4, 2009$3,000 · 1.75 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175692.